How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31650
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
5625079
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

My name is ***** *****. My issue relates to a sudden

Customer Question

Customer: Hi, my name is ***** *****. My issue relates to a sudden significant change in my hair texture - more dry and thin all over, and some temple are recession, as well as reduced growth on the back/top of my head, it seems.
JA: Thanks. Can you give me any more details about your issue?
Customer: I noticed it most during the last year, but I may have had gradual effects over the past couple of years, especially. I am 44, take a progestin-only mini pill for endometriosis (Norethindrone .35 mg) daily for the past ten years. I recently experienced some hot flashes, and change in cycles. Also, I was taking Propanolol in a very small dosage a few times a week for anxiety related to performance situations last spring, and then stopped in June. I also had a significant emotional stressor this past spring/summer. Finally, I believe my mom has androgenetic alopecia. Ugh! I have had my hormones tested, and my androgen levels, etc., are all normal. I do not have PCOS. My TSH is normal too. I wonder if the Norethindrone is aggravating things and whether I should consider switching to a natural Progesterone and/or estrogen cream.
JA: OK got it. Last thing — JustAnswer charges a fee (generally around $32) to post your type of question to Health Experts (you only pay if satisfied). There are a couple customers ahead of you. Are you willing to wait a bit?
Customer: Yes, I am willing to wait.
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 11 months ago.
Category: Health
Expert:  Dr. Arun Phophalia replied 11 months ago.

Hello,

I am Dr. Arun and will be helping you today.

I am sorry that your question was unanswered for long.

The hair loss and texture change can be due to;

a) Presence of systemic disease like thyroid (this has been ruled out by TSH test), iron deficiency, systemic lupus erythematosus, dermatomyositis.

b) Recent psychologic or physical stress

c) Medication or chemical exposure

So you doctor need to do the blood work for above systemic diseases and also do the following tests;

1) Hair Pluck -Trichogram

2) Hair growth window

3) Hair pull test

4) Hair shaft examination (Clip test)

Biotin (a vitamin) is available over the counter at health stores and you may start it; deficiency of which have been associated with hair loss. If needed, your doctor may prescribe, Minoxidil, which may help hair to grow. A medication called as Spironolactone may also be considered in some circumstances.

Please feel free for your follow up questions.

I would be happy to assist you further, if you need any more information.

Thanks for using Just Answer.

Related Health Questions